Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Taking medicine for diabetes and BP. Feeling chest pain. Prescribed medicine after stress test. Any suggestion?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
I am a diabetic for the last 15 years with drug control ( Obmet 1 gram SR I-0-I and Dimicron MR 30 I-0-0 )and daily walking.Last one year I am also having BP at times.Initially I took Losar 50 and Asomex 25 for about 25 Days and Since I was feeling Fine stopped the BP medicines for more than six months. I visited A cardiologist yesterday as I used to feel some light pain off and on in the chest,to get a stress test done.He checked and found that I had BP 180/90 and has given me telma 40 one /day and come back when BP is normal.ECG and 2 D echo found normal.My problem is my fasting sugar (104-124 )and PP sugar (145-250) fluctuates.My Doctor has asked me to take Clucobay 50 during breakfast.This does not help much. My A1C is between 7- 7.8 for last 2 Yrs.I have stepped up my walking and also reduced carbs. Can you suggest any modification to be more fit.Thanks
Posted Tue, 26 Feb 2013 in Diabetes
Answered by Dr. Michelle Gibson James 23 minutes later
Hi, thanks for using healthcare magic

Diabetes is a progressive illness because the pancreas that makes the insulin in our bodies tends to stop being able to make this insulin after a while.
This is the reason why diabetics may go from being controlled on diet , to needing one medication, to increasing the dose of medication , to two medications and so on.
What you are doing in terms of reducing your carbohydrates and increasing your activity is good and will help with control. If you can manage 150mins of exercise a week that would help with both the diabetes and the blood pressure.In addition to this lifestyle measure you may want to note which carbs you use seem to have the greatest impact on your blood sugar. When you eat a certain food, note the amount and check the blood sugar 2 hrs after, this way you can eliminate those that are increasing your blood sugar the most.

IN addition to these lifestyle measures, you may need to increase your obmet SR, this can go up to 2 g, if you can tolerate this increased dose (some persons have problems with nausea, bloating,constipation and upset stomach) . This medication is used world wide for diabetes because in reduces your body's resistance to its own insulin.
If this increase does not normalise your blood sugars then the diamicron can also be adjusted because it also is not at its maximum dose of 120 mg- to can go up to 60 and the blood sugars checked, if still not optimal, up to 90mg.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Taking medicine for diabetes and BP. Feeling chest pain. Prescribed medicine after stress test. Any suggestion? 26 hours later
My question now is why this sudden rise in BS levels when eating the same kind of food in the past resulted in BS levels under good control.How is that I am having BP problem now.Is diabetes the cause for the BP? More over the new drug which I am taking viz Glucobay 50 ,does not really give me better results of the sugar levels.So why continue with it.Please advise. My lipid profile is under normal values and Creatinine is 0.9.If you want any other test results I can scan and mail it to you after I hear from you for a better study and guidance.Please inform.
Answered by Dr. Michelle Gibson James 7 hours later

BS rises occur in diabetes because the illness progresses. The progression occurs because the pancreas no longer produces any insulin, it burns itself out. It can happen to any diabetic however with good control the pancreas lasts longer.

This is the reason for the increases that are seen in the normal course of diabetes.

If the increase is sudden , as in normal one day and high the next, then there may another cause, the most common one being an infection.

Diabetes can place stress on the kidneys which can increase the risk of developing high blood pressure. Also diabetes, hypertension and high cholesterol, the most common risk factors for heart disease, tend to associate together.
Most persons with at least one risk factor tends to develop another during the course of their illness.
In addition, studies have shown that a person's blood pressure rises as they age.

As mentioned, you can discuss the option of increasing the obmet which would improve control.
There are some persons who do not like the glucobay and find, as you do, that it does not work for them, if you use it 20 to 30 mins before your meals and it does not have an effect for you, then you can speak to your doctor about discontinuing it.
The obmet can go to 2 g and the diamicron can also be increased if necessary.

Feel free to ask any other questions

Above answer was peer-reviewed by
Follow-up: Taking medicine for diabetes and BP. Feeling chest pain. Prescribed medicine after stress test. Any suggestion? 16 hours later
Thanks for the reply.I sometimes check random sugar levels around 5 PM and the values range between 140-170. I feels the drugs are doing the job of sugar control,but the values after 2 Hours after breakfast is the one worrying me more as it fluctuates between 140 - 180 and some times spikes up to 250 after taking rice or bread as breakfast.The best sugar values ranges between 130- 160 when I have
Soya Flakes meal or Semolina. Do you think the spikes in PP sugar values is a cause concern.
Can mild chest pain feeling ,sometimes (not continuous unbearable pain) be caused by BP.This is because I am experiencing this for the last one year on and of.I need to tell you that I do not have breathlessness during this time.During my recent check the LVEF was 60%.Please comment.Thanks once again
Answered by Dr. Michelle Gibson James 1 hour later
Hi, if the values after the other meals are ok then it would imply, as you suggested, that you are using either a bit too much carbohydrates at breakfast or the medication that you use at night needs to be adjusted.
You have already altered your breakfast to reduce carb content, if it is possible to reduce them further that would be good.

Chest pain can be due to any structure in the chest from the skin inwards (muscle, bones, lungs, heart, esophagus).
Hypertension causes chest pain by affecting the heart, it can increase the size of the heart or with high cholesterol, affect the flow of blood to the heart. Heart pain is usually a central tight or heavy pain which starts on activity and is associated with palpitations, shortness of breath (which you stated you were not experiencing) and sweating.
An LVEF between 55 t0 75% is considered normal.
If the pain is not associated with any of these symptoms, then it is possible it may be due to another structure in the chest. The structure involved would be determined by examination by your doctor who may conduct some investigations.

Please feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor